South Dakota, 2013

Damaging Winds in South Dakota, May 18 to 19, 2013

May 18 to 19, 2013 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced damaging wind gusts in Davison and Beadle Counties in southeast South Dakota near midnight on the night of May 18th and 19th, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging wind gusts in Davison and Beadle Counties in southeast South Dakota near midnight on the night of May 18th and 19th, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 18, 9:30 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 18, 9:30 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 PM CDT SAT MAY 18 2013

.UPDATE...
ISSUED AT 809 PM CDT SAT MAY 18 2013

WITH DEVELOPMENT OF CONVECTION ACROSS WESTERN NEBRASKA IN LAST 3
HOURS...HAVE BEEN ABLE TO SHARPEN SOME OF THE DETAILS IN THE
FORECAST OVER THE NEXT 18 TO 24H.

LARGE AREA OF SEVERE CONVECTION HAS DEVELOPED AROUND NORTH PLATTE
NEBRASKA...WITH ISOLATED NON SEVERE STORM TO THE NORTHEAST. SOME
OF THESE NONE SEVERE STORMS MAY MOVE INTO SOUTH CENTRAL SD BY 9
PM...WITH MLCAPES FROM 1500 TO 2000 J/KG...CANNOT RULE OUT SOME
LARGE HAIL BUT EFFECTIVE SHEAR REMAINS MARGINAL FOR SUPERCELL
DEVELOPMENT SO ANY HAIL LIKELY TO BE LESS THAN GOLF BALL SIZE. AS
CONVECTIVE LINE MOVES IN...THERE IS A FAVORABLE ALIGNMENT OF THE
0 TO 3 KM SHEAR VECTOR AND EXPECTED LINE ORIENTATION AS IT REACHES
SOUTH CENTRAL SD. IN ADDITION...SBCAPES FROM RAP SOUNDINGS ARE
STILL EXPECTED TO BE 1500 TO 2000 J/KG. EXPECT THAT THE QLCS WILL
BE ABLE TO USE THIS ENERGY TO MAINTAIN STRUCTURE AND WITH
FAVORABLE SHEAR THERE IS THE POTENTIAL FOR DAMAGING
WINDS...ESPECIALLY WEST OF I29 AND SOUTH OF I90 IN SE SD AND NE
NEBRASKA. A FEW OF THE STRONGER UPDRAFTS MAY ALSO CONTAIN 1 TO 1.5
INCH HAIL. AS THE NIGHT PROGRESSES THE DYNAMICS WILL BECOME A
LITTLE LESS FAVORABLE AND THERE WILL BE MORE CIN TO OVERCOME. AS A
RESULT...MOST OF THE CONVECTIVE ALLOWING MODELS...INCLUDING
HRRR...SHOW THAT THIS WILL MEAN A GRADUAL WEAKENING OF CONVECTION
WITH SEVERE RISK LIKELY DECREASING FAIRLY RAPIDLY BY 09Z OR SO.
HOWEVER,,,STILL ENOUGH ENERGY FOR THUNDERSTORMS TO CONTINUE AND AN
ISOLATED SEVERE WIND OR HAIL REPORT IS NOT OUT OF THE QUESTION AS
STORMS MOVE NORTH OF I90 AN EAST OF I29.

ONE OTHER THING LOOKS MORE CERTAIN IS THAT CONVECTION WILL MOVE
NORTHEAST A LITTLE FASTER THAN EARLIER EXPECTED AND MAY BE
NORTHEAST OF MARSHALL AND WINDOM BY 7 OR 8 AM ON SUNDAY. THIS MAY
ALLOW FOR SOME RECOVERY OF THE AIR MASS...ESPECIALLY IN NW IA AND
FAR SOUTHEAST SOUTH DAKOTA SUNDAY MORNING INTO EARLY AFTERNOON.
THEN A MUCH STRONGER WAVE WILL MOVE NORTH. HIGH RES NCAR ENSEMBLE
HAVE ALL MEMBERS SHOWING CONVECTION DEVELOPING IN EASTERN NEBRASKA
IN THE EARLY AFTERNOON AND MOVING NORTHEAST INTO NW IA DURING THE
AFTERNOON. RAP MODEL SOUNDINGS THAT HAVE NOT CONVECTED SHOW
MLCAPES EXCEEDING 3000 J/KG. WHILE THE 0 TO 6 KM SHEAR IS
MARGINAL...25 TO 30 KTS...THE 0 TO 1 KM SHEAR IS 15 TO 20 KTS. SO
WHILE NOT THE BEST SUPERCELL SET UP CANNOT COMPLETELY DISMISS THE
TORNADO THREAT TOMORROW IN NORTHWEST IOWA. BUT CERTAINLY LOOKS
LIKE ANOTHER THREAT FOR DAMAGING WINDS AND HAIL UP TO GOLF BALL
SIZE. SO HAVE INCREASED POPS IN NW IA AND SW MN TOMORROW
AFTERNOON.

UPDATED ZFP AND GRIDS OUT. WILL BE UPDATING HWO WITH LATEST
THINKING FOR BOTH TONIGHT AND SUNDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 320 PM CDT SAT MAY 18 2013

AT THIS TIME...SURFACE TROUGH EXTENDS FROM NORTH CENTRAL SD TO WEST
CENTRAL NE. ALOFT...LARGE TROUGH EXISTS THROUGHOUT THE INTERMOUNTAIN
WEST WITH WATER VAPOR SHOWING A SHORT WAVE NEAR THE FOUR CORNERS
AREA. THE SHORT WAVE WILL LIFT EASTWARD TONIGHT INTO THE
SOUTHWESTERN PLAINS AREA. AT THE SURFACE...THERE ARE SOME
INDICATIONS THAT A SURFACE LOW WILL GENERATE IN SOUTH CENTRAL SOUTH
DAKOTA AS THE NIGHT PROGRESSES. THE LOW LEVEL JET INCREASES MODESTLY
MOSTLY INTO THE 25 TO 30 KNOT RANGE AT 850MB. PERSISTENT LOW LEVEL
THETAE ADVECTION EXISTS. BECAUSE OF ITS PERSISTENCE...IT IS
DIFFICULT TO ASCERTAIN GOOD DETAILS ON EXACTLY WHAT THE CONVECTION
MAY DO AFTER IT FIRES UP THIS EVENING. IN THE NEAR TERM...WOULD NOT
BE SURPRISED TO SEE SOME SCATTERED SHOWERS AND AN ISOLATED
THUNDERSTORM IN OUR SOUTHEASTERN ZONES LATE THIS AFTERNOON AND EARLY
EVENING WHERE CUMULUS HAS DEVELOPED. BUT OVERALL...TRYING TO FIGURE
OUT WHEN THE MORE BONAFIDE CONVECTION WILL DEVELOP AND WHEN IS A
LITTLE MORE CHALLENGING. PER UPPER QG FORCING...THE UPPER WAVE
ACTUALLY STAYS TO THE WEST OF OUR AREA. SO EXAMINING DETAILS LOWER...
700-500MB QG DOES SHOW A SHORT WAVE MOVING ACROSS OUR FORECAST AREA
TONIGHT EXITING TO THE EAST ON SUNDAY MORNING. CONVECTION SHOULD
FIRST FIRE NEAR THE SURFACE TROUGH CLOSE TO THE SHORT WAVE EARLY
THIS EVENING...POSSIBLY IMPACTING SOME OF OUR WESTERN ZONES EARLY
THIS EVENING. IT SHOULD THEN MOVE EAST TO NORTHEAST ALONG THE MID
LEVEL FLOW. A SEVERE POTENTIAL CERTAINLY EXISTS. BUT SEEING THE
AMOUNT OF CLOUD COVER WHICH HELD ON TODAY...ML CAPES ARE LIKELY
OVERDONE A BIT OFF OF THE NAM MODEL. IN ADDITION...NAM SURFACE DEW
POINTS ARE A LITTLE HIGH. WIND WISE...DECENT SHEAR EXISTS IN OUR
WESTERN ZONES THIS EVENING BEFORE WANING IN THAT AREA...WITH THE
SHEAR SHIFTING EASTWARD TOWARD THE I 29 CORRIDOR OVERNIGHT AND LATE
TONIGHT. HAVE SEEN BETTER SHEAR FOR THIS TIME OF YEAR...BUT STRONG
WIND IS CERTAINLY A THREAT WITH ANY QLCS DEVELOPMENT ALONG WITH
BOWING SEGMENTS...AND THE SHEAR IS PERPENDICULAR TO ANTICIPATED
CONVECTIVE MOVEMENT. LARGE HAIL COULD ALSO BE A THREAT IN OUR
WESTERN ZONES THIS EVENING WITH ANY DISCREET CELL DEVELOPMENT. HIGH
POPS ARE CERTAINLY WARRANTED...ESPECIALLY ALONG AND NORTH OF I 90
WITH LESS...SCATTERED TYPE POPS FROM SIOUX CITY IA TO STORM LAKE IA.
BUT THEY COULD SEE SOME DECENT RAIN ALSO...JUST LIKELY NOT AS
WIDESPREAD.

ON SUNDAY...SURFACE WIND FIELDS SHOW THE LIKELIHOOD OF A TROUGH
THROUGH OUR SOUTHWEST ZONES BY AFTERNOON. ACTUALLY PREFER THE
ORIENTATION OF THE GFS AND ECMWF WITH THE PRECIPITATION FIELDS BY
SUNDAY AFTERNOON...WITH A DEVELOPING LINE JUST AHEAD OF THE WIND
SHIFT NEAR THE I 29 CORRIDOR. DEPENDING ON CLOUD COVER DEBRIS...
THIS ACTIVITY COULD ALSO BE SEVERE. FOR MUCH OF THE DAY...AM A BIT
CONCERNED THAT SOME OF OUR POPS COULD BE OVERDONE...ESPECIALLY IN
OUR WESTERN ZONES. BUT WARM AIR ADVECTION DOES PERSIST ALOFT THROUGH
THE DAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 320 PM CDT SAT MAY 18 2013

ANY CONVECTION THAT DEVELOPS THROUGH THE CENTRAL PORTIONS OF THE CWA
WILL PUSH OFF TO THE EAST THROUGH THE EVENING...WITH SOME SEVERE
STORMS STILL POSSIBLE DURING THE EVENING BEFORE THE INSTABILITY
WANES LATER IN THE EVENING. THINK THERE WILL BE A GENERAL DECREASE
IN COVERAGE OF CONVECTION LATER AT NIGHT WITH DRYING MIDLEVELS. DO
BEGIN TO SEE THERMAL PROFILES COOL JUST A BIT...WITH LOWS RANGING
FROM THE LOWER 60S EAST TO MID 50S WEST.

MESSY PATTERN CONTINUES THROUGH AT LEAST MIDWEEK AS AN UPPER LEVEL
LOW SPINS OVER THE THE CENTRAL PORTIONS OF THE NATION FOR MONDAY
AND TUESDAY BEFORE PUSHING INTO THE NORTHERN MISSISSIPPI
VALLEY/WESTERN GREAT LAKES REGION ON WEDNESDAY. WITH THIS
FEATURE...WILL HAVE PERIODIC SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA DURING THIS TIME FRAME. OF COURSE HARD TO
PINPOINT CONVECTIVE TIMING/DEVELOPMENT IN THIS KIND OF SET
UP...WITH VARIOUS SHORTWAVES/VORT MAXES ROTATING AROUND THE UPPER
LEVEL LOW THROUGH THE PERIOD. HOWEVER...AT THIS POINT THE BETTER
CHANCE OF PRECIPITATION ON MONDAY LOOKS TO BE OVER THE WEST CLOSER
TO THE PARENT LOW/WIND SHIFT LINE...THEN SHIFTING EASTWARD ON
TUESDAY AND WEDNESDAY AS THE DYNAMICS/BEST LIFT PULLS OFF TO THE
EAST. WOULD NOT REALLY EXPECT MUCH IN THE WAY OF SEVERE STORMS
THROUGH THIS PERIOD WITH AN INCREASINGLY STABLE
ATMOSPHERE...THOUGH AS MENTIONED IN PREVIOUS DISCUSSION CANNOT
RULE BRIEF FUNNEL CLOUDS/SPIN UPS ON MONDAY OR TUESDAY AFTERNOON
WITH THE COLD CORE LOW OVERHEAD...BUT WOULD DEPEND ON
PRECIPITATION TRENDS/BREAKS IN CLOUDS/AND RESULTANT LOW LEVEL
LAPSE RATES ETC.  WITH THE LOW OVERHEAD...WILL SEE A GENERAL
COOLING TREND THROUGH MID WEEK...WITH HIGHS TRENDING TOWARD BELOW
NORMAL LEVELS...INTO THE 50S AND 60S FOR TUESDAY AND WEDNESDAY.

FARTHER OUT IN THE EXTENDED...THE UPPER LEVEL LOW CONTINUES TO FILL
AND PULL OFF TO THE EAST FOR THE END OF THE WEEK...WITH UPPER
LEVEL RIDGING INTO THE PLANS STATES FOR THURSDAY THROUGH SATURDAY.
WITH THIS COMES A WARMING TREND...BACK TO NORMAL...AND MOSTLY DRY
CONDITIONS THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 1030 PM CDT SAT MAY 18 2013

CONCERN OVER THE THIS TAF PERIOD CONTINUES TO BE FOR THE
THUNDERSTORM THREAT. IN GENERAL VFR CONDITIONS WILL PREVAIL THROUGH
THE PERIOD...ALTHOUGH REDUCTIONS TO MVFR AND BRIEFLY IFR CIGS/VIS IS
LIKELY IN ANY THUNDERSTORM. AREA OF SHOWERS AND THUNDERSTORMS ACROSS
NEBRASKA WILL CONTINUE TO EXPAND AND MOVE NORTHEAST INTO OUR AREA.
TIMING FROM THE 00Z TAF ISSUANCE STILL LOOKS IN GOOD SHAPE. THERE IS
A MARGINAL SEVERE THREAT WITH SOME OF THESE STORMS...WITH HAIL
AROUND QUARTER SIZE POSSIBLE...ALTHOUGH STRONG WINDS ARE THE BIGGEST
CONCERN...WITH GUSTS IN THE 40 TO 55 KT RANGE POSSIBLE IN SOME OF
THE STORMS. MOST OF THE ACTIVITY SHOULD EXIT BY MORNING. MAY HAVE
SOME FOG AND STRATUS DEVELOP BEHIND THE RAIN...BUT EXPECT THAT TO
LIFT BY MID TO LATE MORNING. ANOTHER ROUND OF SHOWERS AND STORMS IS
EXPECTED BY SUNDAY AFTERNOON. THIS ACTIVITY SHOULD FORM IN EASTERN
NEBRASKA AND MOVE NORTH NORTHEAST...PRIMARILY IMPACTING NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND EXTREME SOUTHEAST SOUTH DAKOTA. HAIL
AND STRONG WINDS ARE ALSO POSSIBLE WITH THESE STORMS. BY EVENING
EXPECT MOST OF THE AREA BE TO COVERED BY SHOWERS AND
THUNDERSTORMS...AND WHILE THE SEVERE THREAT SHOULD BE LOWER...GUSTY
WINDS AND HAIL ARE STILL A POSSIBILITY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...SCHUMACHER
SHORT TERM...MJF
LONG TERM...JM
AVIATION...CHENARD
Hazardous weather outlook, May 18, 7:28 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT SAT MAY 18 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
828 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
PRIOR TO 10 PM...AN ISOLATED THUNDERSTORM IS POSSIBLE IN SOUTH
CENTRAL SOUTH DAKOTA. HAIL UP TO HALF DOLLAR SIZE IS POSSIBLE
WITH THESE STORMS. AFTER 10 PM...MORE NUMEROUS THUNDERSTORMS WILL
MOVE INTO SOUTHEAST SOUTH DAKOTA AND FAR NORTHEAST NEBRASKA. THIS
LINE OF STORMS WILL CONTINUE TO MOVE NORTHEAST REACHING
INTERSTATES 90 AND 29 BETWEEN MIDNIGHT AND 2 AM...AND HIGHWAY 71
AFTER 4 AM. SOUTH OF INTERSTATE 90 AND WEST OF INTERSTATE
29...HAIL UP TO 1.5 INCHES AND WIND GUSTS UP TO 70 MPH WILL BE
POSSIBLE. NORTH OF I90 AND EAST OF I29...THE STORMS ARE EXPECTED
TO SLOWLY WEAKEN AND THE THREAT OF SEVERE WEATHER WILL BEGIN TO
DECREASE. QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE THROUGH 4 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS MAY LINGER IN PORTIONS OF SOUTHWEST MINNESOTA
EARLY SUNDAY MORNING BUT THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP SUNDAY
AFTERNOON OVER EASTERN NEBRASKA AND MOVE NORTHEAST. SOME OF THESE
STORMS MAY BE SEVERE WITH THE GREATEST THREAT FOR SEVERE WEATHER
SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO WINDOM
MINNESOTA. LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO
70 MPH WILL BE POSSIBLE WITH THESE STORMS ON SUNDAY AFTERNOON.
THERE IS ALSO A SMALL CHANCE OF AN ISOLATED TORNADO OVER PORTIONS
OF NORTHWEST IOWA. ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA
AND SOUTHWEST MINNESOTA...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE SUNDAY AFTERNOON WITH HAIL UP TO HALF DOLLAR SIZE AND
WIND GUSTS TO 60 MPH.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON
MONDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. WHILE
SEVERE STORMS PRODUCING DAMAGING WIND AND HAIL ARE NOT
EXPECTED... THERE MAY BE A LOW END THREAT FOR A WEAK TORNADO SPIN
UP OR FUNNEL CLOUD.  THIS THREAT MAY CONTINUE TUESDAY AFTERNOON
ACROSS PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, May 18, 10:01 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HAIL             PLATTE                  43.39N 98.84W
05/18/2013  E0.50 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

TRM

The radar

The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davison

When
May 18, 11:31 PM CST
Where
Davison County, 0.5 mi W of (Mhe)mitchell Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -98.040

Thunderstorm Wind, Beadle

When
May 19, 12:08 AM CST
Where
Beadle County, 2.09 mi WSW of Cavour
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.370, -98.040

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Beadle

When
May 19, 12:10 AM CST
Where
Beadle County, Hitchcock
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.630, -98.400

Thunderstorm winds blew a large metal bin into a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452295, 452297, 452302.